Valeant Raised The Price Of A Life-Saving Lead Poisoning Drug 2,700 Percent
‘There’s no justification for the astronomical price increases’
Over the past year, pharmaceutical companies have been under fire for jacking up their prices on life-savings drugs. Turing Pharmaceuticals raised the price of a treatment for deadly parasitic conditions in AIDS patients from $13.50 to $750 a dose. And Mylan Pharmaceuticals has recently come under fire for increasing the price of its EpiPen two packs from $100 to nearly $600. EpiPens deliver fast-acting life-saving doses of epinephrine to people with severe allergic reactions. Now, hospitals and poison control centers are protesting Valeant’s decision to raise the price of Calcium EDTA, a drug that counteracts deadly cases of lead poisoning, from $950 for a pack of five vials to $26,927.
Although there are only about 50 cases of lead poisoning reported each year, poison control centers and hospitals must have this fast-acting intravenous drug on hand in case someone is admitted with the condition. “Lead poisoning is often an inner city problem and many hospitals don’t have a lot of resources in those areas,” said Dr. Lewis Nelson from Rutgers New Jersey Medical School. “Hospital pharmacy budgets are not unlimited, and this is the kind of drug nobody wants to keep around because there isn’t a lot of use. So this can create a dilemma.”
But Valeant believes its price increase is justified. “The list price increases over the past several years have enabled us to provide to the market consistent availability of a product with high carrying costs and very limited purchase volume of 200 to 300 units per year,” a spokesperson told Mashable. “This is a drug that has long been a standard of care, and until recently it was widely accessible at an affordable price,” said Dr. Michael Kosnett from the University of Colorado’s School of Medicine. “There’s no justification for the astronomical price increases by Valeant, which limit availability of the drug to children with life-threatening lead poisoning.”